Back to all discussions

Increased migraine frequency with CGRP receptor antagonists?

Hi, I was wondering if anyone has experienced increased migraine frequency/intensity with CGRP receptor antagonist medications? I took my first injection of Ajovy a couple of weeks ago and have had a significant increase in both the number of migraines and the severity of the headaches. This is very discouraging and is also surprising as I have not heard of this as being a side effect. I also tried Aimovig right after it received FDA approval and I experienced a very similar course - I only took one dose of the medication due to increased migraine frequency. Since then I talked myself into believing that it must have been a fluke so I decided to give the Ajovy a try! I no longer think it was a fluke. I'd love to hear if anyone else has had a similar experience.

  1. Hi @ChitownMaria,

    Thank you for reaching out to us and sharing your experience. I'm not taking any of the CGRP medications, so have no personal experience with them.

    I have heard from others that it can take a few cycles before there is improvement and that they were happy they stuck with it.

    I'm sure others will be along to share their story with you!

    Gentle hugs,
    Nancy

    1. I had the same experience with both Amovig and AJovy exactly as you described. Each time I took the injection the migraines increased daily in intensity for the whole month. It is not a "fluke" I tried them on again and then off again over about an 8 month period. If it can happen to two of us then it might happen to others.

      1. Hi @jcat24,

        Thank you for sharing that. It's important to know we're not alone in our experiences with these medications.

        Wishing you a low pain day,
        Nancy Harris Bonk Patient Advocate/Moderator

        1. I've tried Ajovy, which was incredible for the first month and the second, had no effect on my migraines. I switched to Aimovig and have been on it since last June. It has completely stopped working. I'm at such a loss. I get no relief except from Maxalt. Of course, I cannot take more than two pills a week. There is no relief from daily migraines at this point. I'm sorry you have experienced this. I can totally sympathize!

          1. It has stopped working unfortunately. I take my shots on the 9th of every month. I think I have had only 2 migraine free days since the 9th. That's been typical for the last few months. It is worth noting, I had a cervical epidural in my neck in November. That was majorly helpful, bot for my neck pain and reduction in migraines for several weeks. I'm due for another injection asap. I have not tried Botox. My doctor does not think Emgality is going to work either. I'm at a loss.

          2. well done comment , & admittedly as Pharmacist , & migraneur Parient Counselling , Therapy, & Management is Difficult: interestingly many of my Patients ( & myself) depended a lot on medicaments, etc. ....

        or create an account to reply.